South Dakota, 2021High Wind in South Dakota, November 11 to 12, 2021
November 11 to 12, 2021 · NWS FSD · 13 events in 13 counties and zones
Surface low pressure stalled across far eastern Minnesota and western Wisconsin for much of November 11 into November 12. A strong synoptic pressure gradient intensified over eastern South Dakota, with several locations experiencing numerous wind gusts over 58 mph, and many sustained northwest winds around 40 mph.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure stalled across far eastern Minnesota and western Wisconsin for much of November 11 into November 12. A strong synoptic pressure gradient intensified over eastern South Dakota, with several locations experiencing numerous wind gusts over 58 mph, and many sustained northwest winds around 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 11, 5:24 AM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 11, 5:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
524 AM CST Thu Nov 11 2021
.SHORT TERM...(Today and Tonight)
Issued at 305 AM CST Thu Nov 11 2021
Strong winds and our first snowfall of the season remain the primary
concerns in the short term, as an pronounced upper level low pivots
across the Northern Plains. Should the aforementioned low deepen and
become more aligned with its sfc component near daybreak, allowing
for ample mixing and momentum transfer to occur across our area.
Much like the past few days, model soundings continue to suggest
that widespread gusts between 40 to 50 mph will be likely across
much of our area, with those along and west of the James River
approaching 60 mph at times. That being said, believe the current
High Wind Warning and Wind Advisory remain in good shape.
Heading into the afternoon hours, expect a mid-level wave to sink
south and begin advecting cooler air across the region. While low-
level temperatures will likely allow for precipitation to first fall
in the form of rain, should see a switch to all snow by late
afternoon as thermal profiles continue to cool.
As alluded to in the previous discussion, expect a TROWAL to develop
later this evening, allowing for more moisture rich air to be
funneled across the region. It is during this time that we'll likely
see snow begin to pick up in both coverage and intensity. In regard
to snowfall accumulations, still looking at totals ranging anywhere
from a trace to 3 inches, with areas along and northeast of a line
extending from Huron-Sioux Falls-Spencer having the best chance for
receiving an inch or more. While this is the first event for many of
us, think it is worth emphasizing that reductions in visibility will
be likely as strong winds accompany falling snow. Though the ground
currently remains bare, could see periods of blizzard like
conditions develop along the Buffalo Ridge, as orographic effects
work to enhance overall lift and totals. That being said, do not
think confidence is high enough yet to issue a Blizzard Warning. So,
after collaboration with neighbors, have opted to issue a short-
fused Winter Storm Watch for locations along the Buffalo Ridge. Will
have the next shift evaluate trends and upgrade if needed. In
addition to this, have also issued a Winter Weather Advisory for
portions of the area, with both headlines set to go in effect at 9
PM this evening.
.LONG TERM...(Friday through Wednesday)
Issued at 305 AM CST Thu Nov 11 2021
Light snow will likely linger on and off for much of Friday as thick
stratus remains overhead. Much like Thursday night, breezy
northwesterly winds will continue to prevail, which may certainly
cause reductions in visibility during the morning commute.
Temperatures during this time will also be notably colder given the
effective CAA in place, with afternoon highs in the low to mid 30s
and wind chill values remaining in the teens. That being said, we
encourage you to bundle up if heading outdoors!
Should see dry conditions return Friday evening as the sfc low
continues to lift northeastward. Could see another round of
rain/snow develop Saturday evening as a quick moving clipper grazes
the region, though overall moisture with this feature looks to
remain rather limited. Nonetheless, something to keep an eye on in
the coming shifts.
Otherwise, look for quiet conditions to prevail for the remainder of
the extended period, as upper level ridging gradually builds
overhead. With winds becoming more westerly, should see temperatures
begin to rebound a bit, allowing highs to climb into the mid 40s to
low 50s. Tuesday still looks to be our warmest day, with
temperatures in the 50s to low 60s becoming more common.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 522 AM CST Thu Nov 11 2021
Aside from a bit of cirrus to our west, latest satellite imagery
reveals mostly clear skies across the region in the wake of
yesterdays rain. Should see northwesterly winds quickly ramp up
after daybreak in response to a deepening sfc low to our east,
with gusts forecast to range anywhere between 30 to 40 knots for
the remainder of the period. Otherwise, expect light rain to
develop north of I-90 this afternoon before transitioning to snow
later this evening as our next system advances southward. Cigs and
vsbys will gradually lower as a result, with MVFR levels likely
at all TAF sites during the overnight period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 6 PM CST Friday for
SDZ038>040-053>056-059>062-065>071.
High Wind Warning from 10 AM this morning to 6 AM CST Friday for
SDZ050-052-057-058-063-064.
Winter Storm Watch from this evening through Friday morning for
SDZ040.
Winter Weather Advisory from 9 PM this evening to noon CST
Friday for SDZ038-039-053>056-061-062-067.
MN...Wind Advisory from 10 AM this morning to 6 PM CST Friday for
MNZ071-072-080-081-089-090-097-098.
Winter Storm Watch from this evening through Friday morning for
MNZ071-072-080-081-097.
Winter Weather Advisory from 9 PM this evening to noon CST
Friday for MNZ089-090-098.
IA...Wind Advisory from 10 AM this morning to 6 PM CST Friday for
IAZ001>003-012>014-020>022-031-032.
Winter Weather Advisory from 9 PM this evening to noon CST
Friday for IAZ001>003-012>014.
NE...Wind Advisory from 10 AM this morning to 6 PM CST Friday for
NEZ013-014.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...SSTHazardous weather outlook, Nov 11, 4:06 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Thu Nov 11 2021
MNZ071-072-080-081-097-SDZ040-121015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
406 AM CST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and Tonight
Northwest winds will increase significantly on morning and
continue into Friday, with gusts as high as 40 to 50 mph.
In regard to precipitation, should see light showers develop
north of Interstate 90 this afternoon, which will then switch to
snow heading into the evening hours. Of more concern will be
later tonight into Friday morning, when a more organized area of
light snow sets up over the area. At this time, accumulations look
to range anywhere from 1 to 3 inches. As a result, could see rapid
changes in visibility occur as strong winds accompany falling
snow. Therefore, we encourage you to stay tuned for the latest
forecast and headline information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow and breezy northwesterly winds look to prevail for
much of Friday. Reductions in visibility may certainly be
possible during this time, especially as gusts approach 40 to 50
mph, so proceed with caution if you must travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-MNZ089-090-098-SDZ038-039-053>056-061-062-067-
121015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Nobles-Jackson-Rock-
Beadle-Kingsbury-Sanborn-Miner-Lake-Moody-McCook-Minnehaha-
Lincoln-
406 AM CST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Northwest winds will increase significantly this morning and
continue into Friday, with gusts as high as 40 to 50 mph.
In regard to precipitation, should see light showers develop
north of Interstate 90 this afternoon, which will then switch to
snow heading into the evening hours. Of more concern will be
later tonight into Friday morning, when a more organized area of
light snow sets up over the area. At this time, accumulations look
to range anywhere from half an inch to 2 inches. As a result, could
see rapid changes in visibility occur as strong winds accompany
falling snow. Therefore, we encourage you to stay tuned for the
latest forecast and headline information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow and breezy northwesterly winds look to prevail for
much of Friday. Reductions in visibility may certainly be
possible during this time, especially as gusts approach 40 to 50
mph, so proceed with caution if you must travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>060-063>066-068>071-
121015-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
406 AM CST Thu Nov 11 2021
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Northwest winds will increase significantly this morning and
continue into Friday, with gusts as high as 40 to 60 mph.
In regard to precipitation, should see light showers develop
north of Interstate 90 this afternoon, which will then switch to
snow heading into the evening hours. Of more concern will be
later tonight into Friday morning, when a more organized area of
light snow sets up over the area. At this time, accumulations look
to range anywhere from a trace to just over an inch. As a result, could
see rapid changes in visibility occur as strong winds accompany
falling snow. Therefore, we encourage you to stay tuned for the
latest forecast and headline information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow and breezy northwesterly winds look to prevail for
much of Friday. Reductions in visibility may certainly be
possible during this time, especially as gusts approach 40 to 50
mph, so proceed with caution if you must travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Gregory
- When
- November 11, 11:00 AM CST to November 12, 5:00 AM CST
- Where
- Gregory forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds periodically reached 40 to 45 mph, with the South Dakota Road Weather Information System site near Fort Randall Dam (SD588) measuring a peak wind gust of 74 mph and the site near Dixon (SD589) measuring a peak gust of 72 mph.
High Wind, Aurora
- When
- November 11, 12:00 PM CST to 2:00 PM CST
- Where
- Aurora forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
During several hours which featured sustained winds of 30 to 38 mph with wind gusts of 50 to 55 mph, a wind gust of 58 mph was measured by the South Dakota Road Weather Information System site near Plankinton (SD553).
High Wind, Hutchinson
- When
- November 11, 12:00 PM CST to November 12, 9:00 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Sustained winds periodically reached 40 to 45 mph, with the South Dakota Road Weather Information System site near Freeman (SD530) measuring a peak wind gust of 59 mph.
High Wind, Douglas
- When
- November 11, 2:00 PM CST to November 12, 6:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Sustained winds periodically reached 30 to 40 mph, with the RAWS site near Geddes (RLAS2) measuring a peak wind gust of 58 mph and the South Dakota Road Weather Information System site at Tripp (SD570) measuring a peak wind gust of 56 mph.
High Wind, Charles Mix
- When
- November 11, 3:00 PM CST to November 12, 5:00 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds periodically reached 40 to 45 mph, with the South Dakota Road Weather Information System site at the Platte-Winner Bridge (SD554) measuring a peak wind gust of 73 mph.
High Wind, Jerauld
- When
- November 11, 7:00 PM CST to November 12, 6:00 AM CST
- Where
- Jerauld forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Several hours of sustained winds of 30 to 40 mph occurred at both the RAWS site 10 miles south-southwest of Wessington (RHUS2) and the South Dakota Road Weather Information System sites near Plankinton (SD553) and Gann Valley (SD531), the latter each measuring a peak wind gust of 58 mph.
High Wind, Brule
- When
- November 11, 9:00 PM CST to November 12, 1:00 AM CST
- Where
- Brule forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Several hours of wind gusts to 50 to 60 mph occurred at the South Dakota Road Weather Information System site near Kimball (SD537), with a peak wind gust of 62 mph.
High Wind, McCook
- When
- November 12, 2:00 AM CST to 8:00 AM CST
- Where
- McCook forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
During several hours which featured sustained winds of 30 to 38 mph with wind gusts of 50 to 55 mph, a wind gust of 60 mph was measured by the South Dakota Road Weather Information System site near Montrose (SD547).
High Wind, Moody
- When
- November 12, 2:00 AM CST to 10:30 AM CST
- Where
- Moody forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Sustained winds periodically reached 40 to 45 mph, with the South Dakota Road Weather Information System site near Ward (SD577) measuring a peak wind gust of 58 mph.
High Wind, Sanborn
- When
- November 12, 4:00 AM CST to 8:00 AM CST
- Where
- Sanborn forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Wind gusts over several hours varied from 50 to 60 mph, with a peak gust of 61 mph measured by the South Dakota Road Weather Information System site near Wolsey (SD587) and the Automated Surface Observing System at Mitchell (KMHE).
High Wind, Davison
- When
- November 12, 4:00 AM CST to 9:00 AM CST
- Where
- Davison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
During several hours with sustained winds from 30 to 40 mph and gusts of 50 to 60 mph, the Automated Surface Observing System at Mitchell (KMHE) measured a peak wind gust of 61 mph.
High Wind, Beadle
- When
- November 12, 5:00 AM CST to 7:00 AM CST
- Where
- Beadle forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Overall, winds were sustained from 30 to 38 mph for numerous hours, with a wind gust of 61 mph measured at the South Dakota Road Weather Information System site near Wolsey (SD587).
High Wind, Hanson
- When
- November 12, 5:00 AM CST to 9:00 AM CST
- Where
- Hanson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
During several hours with sustained winds from 30 to 40 mph and gusts of 50 to 60 mph, the South Dakota Road Weather Information System site near Alexandria (SD502) measured a peak wind gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, November 11 to 12, 20212 deaths · 2 injured · 3 events
- Tornadoes and Damaging Winds in Louisiana, November 11, 2021$95,000 · EF1 · 11 events
- Damaging Wind and Lightning Strikes in Arkansas, November 11, 2021$150,000 · 61 kt wind · 3 events
- Flooding in Oregon, November 11 to 12, 2021$60,000 · 5 events
- Wildfire and Heat in California, November 11 to 15, 2021$5,000 · 58 kt wind · 23 events
- High Wind in South Dakota, November 11 to 12, 202165 kt wind · 20 events
- High Wind in South Dakota, November 11 to 12, 202171 kt wind · 17 events
- High Wind and Strong Wind in Michigan, November 11, 2021$13,000 · 50 kt wind · 5 events
- Lightning Strike in Texas, November 11, 2021$15,000 · 1 event
- High Wind in North Dakota, November 11, 202158 kt wind · 8 events
- Blizzard in South Dakota, November 11 to 12, 20217 events
- Heavy Snow in Minnesota, November 11 to 12, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992173, 992163, 992172, 992175, 992174, 992160, 992159, 992176, 992482, 992162, 992167, 992161, 992170.